Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 78, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 1996, 1:51 PM CDT for Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 1996, 1:51 PM CDT (18:51 UTC)
- Expired
- Aug 29, 1996, 5:50 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1726 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 291851 FFWMAF TXC443-292250- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 151 PM CDT THU AUG 29 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 550 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...TERRELL COUNTY A RAINFALL OBSERVER IN TERRELL COUNTY REPORTED OVER ONE INCH OF RAIN HAD FALLEN BETWEEN 1PM AND 145PM. RADAR SHOWED VERY HEAVY THUNDERSTORMS CONTINUING OVER TERRELL COUNTY AND AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE... THIS IN COMBINATION TO ALREADY SATURATED GROUNDS WILL LEAD TO POSSIBLE FLASH FLOODING ACROSS MUCH OF TERRELL COUNTY. THE STORMS WILL CONTINUE TO DRIFT SOUTH AT 10 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PEOPLE IN TERRELL COUNTY SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED TO MOVE TO HIGHER GROUND...SHOULD FLOODWATERS THREATEN. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:17 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 29, 9:17 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 917 AM CDT THU AUG 29 1996 CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES. KMAF 12Z RAOB DATA CONTINUES TO SHOW COPIOUS AMOUNTS OF MOISTURE OVER FA WITH PW/S AROUND 1.50 INCH. MODIFYING SOUNDING SHOWS NO CAP AND CAPES AROUND 1500 J/KG LATER THIS AFTERNOON. SO BELIEVE AGAIN MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. ACCORDING TO LATEST WV IMAGERY APPEARS A DRY SLOT IS MOVING DOWN FROM THE NORTH WITH SKIES TRYING TO BREAK OUT BEHIND. THIS MAY LEAD TO HIGHER TEMPS AND GREATER CAPES ACROSS THE NORTHERN PORTIONS OF THE FA. IF THIS HAPPENS... SOME STORMS MAY APPROACH SEVERE. MIGHT WOULD DROP TERRELL COUNTY POPS TO 50p PERCENT THOUGH AS LACKING AREAL COVERAGE TO WARRANT 70 PERCENT. OTHERWISE... FORECASTS COVER WEATHER SITUATION NICELY. EARLE
In the hours before
Special weather statement, Aug 29, 10:52 AM CDT, 2 hours 59 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-300500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1052 AM CDT (952 AM MDT) THU AUG 29 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: TROPICAL MOISTURE REMAINS OVER THE OUTLOOK AREA. AS A RESULT... THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT... MOST NUMEROUS EAST OF A LINE FROM SEMINOLE... TO WINK... TO FORT STOCKTON AND TO THE WEST OF SANDERSON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. HOWEVER... SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS COMBINED WITH AN ALREADY SATURATED GROUND WILL AID IN THE POSSIBILITY OF LOCALIZED FLOODING. SPOTTER ACTIVATION IS NOT ANTICIPATED. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:10 PM CDT | Flash Flood Warning | MAF | Presidio | 4 hr |
| Aug 29, 12:53 PM CDT | Flash Flood Warning | MAF | Upton | 4 hr |
| Aug 29, 6:19 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.